Alert archive / Connecticut / Coastal Flood Statements in 2016

Coastal Flood Statement 30, NWS New York, NY

October 18, 2016Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Oct 18, 2016, 3:43 AM EDT for Greater Bridgeport Planning Region, Connecticut. It took effect at Oct 18, 2016, 12:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2016, 3:43 AM EDT (07:43 UTC)
In effect from
Oct 18, 2016, 12:00 PM EDT
Expired
Oct 18, 2016, 3:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WHUS41 KOKX 180743
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
343 AM EDT TUE OCT 18 2016

...LOCALIZED MINOR COASTAL FLOODING THIS MORNING...

CTZ009-181900-
/O.NEW.KOKX.CF.S.0030.161018T1600Z-161018T1900Z/
SOUTHERN FAIRFIELD-
343 AM EDT TUE OCT 18 2016

* LOCATIONS...COASTAL FAIRFIELD.

* TIDAL DEPARTURES...UP TO 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN NOON TO 3 PM.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$

NYZ178-179-181700-
/O.EXT.KOKX.CF.S.0029.161018T1300Z-161018T1700Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
343 AM EDT TUE OCT 18 2016

* LOCATIONS...SOUTH SHORE OF QUEENS AND NASSAU COUNTIES.

* TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDE 
  LEVELS.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN 9 AM TO 11 AM FOR
  SOUTHERN QUEENS...AND 9 AM TO 1 PM FOR SOUTHERN NASSAU.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$
1 follow-up statement
974 
WHUS41 KOKX 181646
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT TUE OCT 18 2016

NYZ178-179-181800-
/O.EXP.KOKX.CF.S.0029.000000T0000Z-161018T1700Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
1246 PM EDT TUE OCT 18 2016

HIGH TIDE HAS PAST AND THE MINOR FLOODING THAT OCCURRED EARLIER THIS
MORNING HAS RECEDED.

TIDES WILL NOT REACH MINOR FLOOD LEVELS WITH THIS EVENING'S HIGH
TIDE AND ARE EXPECTED TO REMAIN BELOW MINOR FLOOD LEVELS ON
WEDNESDAY.

$$

CTZ009-181900-
/O.CON.KOKX.CF.S.0030.000000T0000Z-161018T1900Z/
SOUTHERN FAIRFIELD-
1246 PM EDT TUE OCT 18 2016

* LOCATIONS...COASTAL FAIRFIELD.

* TIDAL DEPARTURES...UP TO 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...DURING TIMES OF HIGH TIDE THROUGH 3 PM.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 18, 2:19 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 18, 2:19 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
219 AM EDT Tue Oct 18 2016

.SYNOPSIS...
Deepening low pressure tracks northeast across the Great Lakes
tonight and up into the Eastern Canada on Tuesday. This will allow
a stationary front to the north of the region to also lift up into
Canada. Meanwhile, high pressure remains centered in the Western
Atlantic Tuesday into Wednesday. A cold front approaches the area
Wednesday and then lifts north as a warm front Wednesday night
into Thursday. A cold front approaches Friday and moves across by
Friday night. High pressure then builds southwest of the area
this weekend into Monday next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Minor adjustment were made to reduce cloud cover for the southern
two thirds of the region overnight based on satellite
observations. Otherwise, the forecast was on track.

Stationary front remains north of the region tonight with mid
level clouds working east across the area for this evening in a
deep-layered W/SW flow. Deepening low pressure tracks northeast
across the Great Lakes tonight and up into eastern Canada on
Tuesday, sending the front northward as a warm front. This will
keep the area unseasonably warm in a light sw flow. Overnight
lows will be 10 to 15 degrees above normal in the low to mid 60s.
There is an outside chance of an isolated shower this evening in
the warm advection, mainly across the interior.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Warm heights aloft with a deep-layered SW flow will result in
continued unseasonably warm conditions Tuesday with highs in the
70s at the coast and the lower 80s inland. These values have been
knocked down just a bit from the previous forecast due to a
subsidence inversion limiting the depth of the mixed layer.
Regardless, highs look to be at record levels for most of the
region. The one limiting factor will be the onshore flow and depth
of the mixed layer which could keep temps at the coast a bit
cooler than forecast. Lows Tuesday night will be in the low to mid
60s. Patchy fog will be a possibility as well with dew points in
the 60s and a diminishing SW flow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The predominant SW flow continues throughout the atmosphere. The
upper level jet will still be well northwest of the region. These
conditions remain Wednesday and Wednesday night with the upper
level trough amplifying towards the end of this week and moving
east into the area. The upper level trough axis moves across this
weekend with the upper level jet taking a dive south of the
region. Cyclonic flow aloft is shown in the models for this
weekend for the local region.

At the surface, high pressure based in the Western Atlantic
weakens and pushes farther offshore Wednesday with a weak cold
front approaching from the west. Think the SW flow prevails with
the stronger ridging aloft prevailing with the SW atmospheric
flow. The front weakens and moves in Wednesday, eventually lifting
north as a warm front Wednesday night through Thursday. A stronger
parent low will be the main controller of the weather pattern late
this week as it moves across the Northeast Friday night, pulling a
cold front across the region. After this, the front pushes
northeast of the local region with the parent low strengthening
and taking residence in Southeast Canada for the weekend and
possibly into early next week.

In terms of weather, the above normal very mild weather continues
going into midweek but will turn cooler relatively speaking as
rain showers become a better possibility Thursday through Friday.
Also, with the continuous SW flow and advection of relatively
higher dewpoint air over the waters across the land, patchy to
areas of fog will become a higher possibility at night into the
morning from mid to late this week. The weekend will be drier but
remarkably cooler and closer to normal in terms of temperatures as
a cooler Canadian airmass builds in.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Weak high pressure remains over the terminals.

SW winds below 10 KT tonight, but light and variable outside of
the city terminals.

VFR except fog will be probable for KISP/KGON/KSWF tonight and
possible for KHPN and KBDR as well. Although time of onset is
uncertain. However, once clouds over the region shift to the
east, chances will be better to see fog form.

For Tuesday, SW winds increase to 10-15 KT in the afternoon with
gusts near 20 KT.

.Outlook for 06Z Wednesday through Saturday...
.Tuesday night - Wednesday Night...VFR.
.Thursday-Friday...MVFR or lower possible in potential showers,
especially Thursday night into Friday.
.Saturday...Potential for MVFR or lower in Showers.

&&

.MARINE...
Next chance for sca appears to be Tuesday night on the ocean with
a strengthening SW flow ahead of a cold front. SCA wind gust
potential appears to be marginal at best with seas right around 5
ft. Prefer to hold off at this time.

Depending on how seas and swells trend, the ocean could still
have some residual higher SCA seas Wednesday before mainly sub SCA
conditions prevail across all waters mid week until Friday night
with a relatively weaker pressure gradient in place. Friday night
into the weekend is when the next chance of SCA arrives, mainly
for the ocean, with a strengthening pressure gradient.

&&

.HYDROLOGY...
Mainly dry conditions will continue through the middle of next week.

There is still some of uncertainty with precipitation amounts that
may occur with low pressure Wednesday night through Friday night.
There is even a chance that a widespread significant rainfall
doesn't even occur during this period.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Tuesday as a
result of a recent full moon.

A coastal flood statement has been issued for the south shore back
bays of Nassau and Queens. For Tuesday's late morning high tide
cycle, astronomical high tides will be trending downward from
today's. SW flow is not traditionally favorable for markedly
increased surge as some guidance is showing, nonetheless a
residual anomaly will likely result in another round of brief
minor coastal flooding for the south shore bays of Nassau/Queens,
possibly the SW CT Coast.

&&

.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18th thru Wednesday October 19. Here are the current records for
these days.

Tuesday October 18
Bridgeport    75/1990
Central Park  82/1928
Islip         74/2006
Kennedy       77/1964
LaGuardia     79/2007
Newark        80/1964

Wednesday October 19
Bridgeport    81/1963
Central Park  83/1963
Islip         74/1998
Kennedy       75/1965
LaGuardia     80/1945
Newark        82/1945

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/DW
NEAR TERM...JMC/DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JP
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Oct 17, 3:49 AM EDT, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
349 AM EDT MON OCT 17 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-180800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
349 AM EDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Coastal Flood Statements in Connecticut, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.